Tennessee, 2019

Damaging Winds and High Wind in Tennessee, March 9, 2019

March 9, 2019 · NWS MRX · 11 events in 6 counties and zones

Another strong late Winter season low pressure system moved across the Southern Appalachian region. The tight pressure gradient between the eastward moving low and high pressure over the eastern third of the Nation resulted in very strong low level winds.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Another strong late Winter season low pressure system moved across the Southern Appalachian region. The tight pressure gradient between the eastward moving low and high pressure over the eastern third of the Nation resulted in very strong low level winds. Mountain wave wind acceleration occurred across the Far East Tennessee Mountains with several reports of wind gusts greater than 70 mph. There was just enough instability for the formation of a few convective storms that produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 9, 6:43 PM EST, 17 minutes earlier.

Area forecast discussion, Mar 9, 6:43 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
643 PM EST Sat Mar 9 2019

.AVIATION...Showers and a few storms will move through overnight.
This activity will weaken as it moves into our area. This should
keep TYS and TRI VFR through the period but a brief drop to MVFR
is possible. Gusty winds are possible as the showers move through.
CHA and TYS may see some low-level wind shear between the 02 and 04Z
hour but not confident enough to include in TAFs. CHA will stay MVFR
until later tomorrow morning. TRI will be gusty tomorrow afternoon
behind the frontal passage.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 5 AM EDT Sunday for Johnson-Southeast Carter-
     Southeast Greene-Southeast Monroe-Unicoi.

     High Wind Warning until 5 AM EDT Sunday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

VA...None.
&&

SR
Hazardous weather outlook, Mar 9, 3:02 PM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
302 PM EST Sat Mar 9 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-102015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
302 PM EST Sat Mar 9 2019 /202 PM CST Sat Mar 9 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A strong frontal system will push into the forecast area tonight.
Showers and thunderstorms, some with heavy rain that could
produce localized flooding, will be possible ahead of this system.
The overall threat of severe weather is low but a few stronger
storms could produce some damaging winds. The areas most favorable
for such storms would be the plateau and western portions of
southern Tennessee Valley.

Additionally, this system is expected to produce strong and gusty
winds across the higher elevations and foothills of the East
Tennessee mountains this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 high wind. Local standard time, as filed.

High Wind, North Sevier

When
March 9, 7:00 PM EST
Where
North Sevier forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A 74 mph wind gust was recorded at the Cove Mountain wind tower.

High Wind, Sevier/Smoky Mountains

When
March 9, 8:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A few trees and power lines were reported down in Gatlinburg and the surrounding area.

Thunderstorm Wind, Bledsoe

When
March 9, 7:49 PM CST
Where
Bledsoe County, 2.15 mi NNE of Brockdell
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.560, -85.320

A few trees were reported down.

Thunderstorm Wind, Sequatchie

When
March 9, 7:53 PM CST
Where
Sequatchie County, 0.89 mi NE of Cagle
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.480, -85.460

A few power outages were reported between Cagle and Dunlap.

Thunderstorm Wind, Bledsoe

When
March 9, 8:05 PM CST
Where
Bledsoe County, 0.89 mi NE of Pikeville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.610, -85.190

One tree was reported down along High 30W.

Thunderstorm Wind, Rhea

When
March 9, 9:28 PM EST
Where
Rhea County, Concord
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
35.600, -84.920

A few trees were reported down.

Thunderstorm Wind, Sequatchie

When
March 9, 8:53 PM CST
Where
Sequatchie County, 0.89 mi NE of Cagle
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.480, -85.460

A few power outages were reported between Cagle and Dunlap.

High Wind, North Sevier

When
March 9, 10:00 PM EST
Where
North Sevier forecast zone
Measured
85 kt (98 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A 98 mph wind gust was recorded at the Cove Mountain wind tower.

Thunderstorm Wind, Bledsoe

When
March 9, 9:05 PM CST
Where
Bledsoe County, 0.89 mi NE of Pikeville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.610, -85.190

One tree was reported down along Highway 30W.

High Wind, Sevier/Smoky Mountains

When
March 9, 11:20 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Numerous power outages were reported across Gatlinburg. The local power company estimated nearly 3000 customers without power across the county.

High Wind, Northwest Greene

When
March 9, 11:31 PM EST
Where
Northwest Greene forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A 72 mph wind gust was recorded at the Camp Creek wind tower.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800532, 800509, 800495, 800496, 800498, 800500, 800497, 800507, 800499, 800505, 800503.